MAUDE Adverse Event Report: ZOLL CIRCULATION AUTOPULSE® RESUSCITATION MODEL 100; CARDIAC CHEST COMPRESSOR

ZOLL CIRCULATION AUTOPULSE® RESUSCITATION MODEL 100; CARDIAC CHEST COMPRESSOR
Model Number MODEL 100
Medical Device Problem Code Visual Prompts will not Clear (2281)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
The autopulse platform (s/n (b)(4) was used to resuscitate a patient in cardiac arrest.When the autopulse was powered on, the platform displayed a "system error, out of service, revert to manual cpr" error message.Manual cpr was performed and continued throughout the call.Return of spontaneous circulation (rosc) was not achieved, and the patient was pronounced dead.As per the customer, the patient's death was not related to the autopulse system.
 
Additional Manufacturer Narrative
The reported complaint that "the autopulse platform (s/n (b)(4) displayed "system error, out of service, revert to manual cpr" was confirmed during functional testing.Archive data could not be downloaded due to the parameters in backup memory (non-volatile ram) had been corrupted.The platform and diagnostic service pc were able to communicate, and apvision3 software confirmed a system error - 136 (internal parameter corrupted).The root cause of the system error was the defective processor board, likely due to the aging of the device.The autopulse platform was manufactured in january 2008 and is over 14 years old, well beyond its expected service life of 5 years.Visual inspection of the returned autopulse platform was performed at zoll.The platform's top cover, front and bottom enclosures, battery lock, and lcd screen were observed damaged, unrelated to the reported complaint.Based on the photos provided by the zoll service team, one of the head restraint wires on the top cover was broken/cut off.The cut head restraint does not render the autopulse platform non-functional.In addition, one of the handles of the front enclosure had multiple cracks around its screw fitting.The interior of the bottom enclosure was scratched with broken screw bosses.Also, the battery lock was twisted.These observed physical damages appeared to be the characteristics of harsh impacts due to user mishandling.During further inspection, it was noted that the backlight of the lcd was not lighting up, most likely due to the defective processor board.All the damaged and defective parts will be replaced to address the issues.The archive data could not be downloaded as the parameters in backup memory (non-volatile ram) had been corrupted due to the defective processor board.The autopulse platform failed initial functional testing due to the "system error, out of service, revert to manual cpr" displayed upon powering up the device, confirming the reported complaint.Technical investigation revealed that the root cause of the system error was the defective processor board, which was replaced to remedy the fault.Subsequently, the autopulse was subjected to a run-in test using the 95% large resuscitation test fixture (lrtf) with known good batteries for 30 minutes, and the platform passed the test without any issues.Zoll is awaiting the customer's approval for repair.Historical complaints were reviewed for service information related to the reported complaint, and there were no similar complaints reported for autopulse platform with serial number (b)(4).The death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr in cases of clinical death.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.The autopulse is intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation, and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.Out-of-hospital cardiac arrest (ohca) is one of the main causes of death in industrial nations.About 25% of patients survive this event and make it to the hospital, and even fewer patients survive after 24 hours (nichol, nejm, 2015).In the united states, survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was 10.6% for patients of any age.Of the bystander-witnessed out-of-hospital cardiac arrests in 2011, 31.4% of victims survived to hospital discharge (mozaffarian, circulation, 2016).Death is an expected outcome for ohca.

Brand Name
AUTOPULSE® RESUSCITATION MODEL 100
Common Device Name
CARDIAC CHEST COMPRESSOR
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave,
san jose, CA 95131
4084192922
MDR Report Key14941024
Report Number3010617000-2022-00738
Device Sequence Number6230904
Product Code DRM
UDI-Device Identifier00849111000277
UDI-Public00849111000277
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K112998
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMODEL 100
Device Catalogue Number8700-0700-01-66
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2022
Initial Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/14/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown